Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

April 6, 2021Carlton County, Minnesota

NWS Duluth, MN issued this special weather statement at Apr 6, 2021, 2:51 AM CDT for Carlton County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2021, 2:51 AM CDT (07:51 UTC)
Expired
Apr 6, 2021, 3:15 AM CDT
In force
24 min
Issued by
NWS Duluth, MN

County Carlton County, MN

The radar

The Duluth radar (KDLH), 6 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 2:57 AM CDTHAIL 0.253 Ne Hermantown, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3022 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WWUS83 KDLH 060751
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
251 AM CDT Tue Apr 6 2021

MNZ037-060815-
Carlton/South St. Louis-
251 AM CDT Tue Apr 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS
COUNTY...

At 250 AM CDT, a strong thunderstorm was over Pike Lake Near Duluth,
or 9 miles northwest of Duluth, moving east at 30 mph.

Wind gusts up to 35 mph, pea size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Hermantown and Proctor around 300 AM CDT.
  Duluth, Superior and City of Rice Lake around 315 AM CDT.

Other locations impacted by this storm include Grand Lake, Cody, Wild
Rice Lake, Twig, Munger, Congdon Park, Spirit Valley, Central
Hillside, Chester Park and Kenwood.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4675 9210 4674 9212 4673 9213 4677 9244
      4691 9242 4694 9203 4672 9206
TIME...MOT...LOC 0750Z 278DEG 25KT 4685 9230 

$$

Levens/Huyck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Apr 6, 12:40 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 6, 12:40 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1240 AM CDT Tue Apr 6 2021

.DISCUSSION...(This evening through Sunday)
Issued at 253 PM CDT Mon Apr 5 2021

Near critical fire weather conditions across northeast Minnesota
this afternoon, a threat for thunderstorms possibly severe this
evening, all followed by very much needed rainfall mid to late
this week highlight the forecast.

High temperatures in the 70s with relative humidity between 10 and
20 percent will continue this afternoon into the early evening
across much of northeast Minnesota away from the influence of Lake
Superior. When combined with dry fuels and southeast wind gusts to
20 mph, near critical fire weather conditions are possible.

Most of northeast Minnesota and northwest Wisconsin are in a
Marginal Risk from SPC for severe thunderstorms for this evening,
with a Slight Risk from the Brainerd Lakes area through the I-35
corridor. The threat is greatly dependent on moisture return south
of a warm front that has made its way from the Brainerd Lakes
through Hayward and Phillips as of 20 UTC. Even still dewpoints
to the south of the warm front that will continue to advect into
the Northland look even more marginal than before with values in
the lower 40s to the lower 50s. Thus, the best chance for severe
convection, and perhaps just thunderstorms themselves is from the
Brainerd Lakes area towards the I-35 corridor and into northwest
Wisconsin where moisture will be greatest. Dewpoints as low as the
teens and 20s across much of the Arrowhead of Minnesota as well
as a far inland reaching lake breeze will limit the threat for
these areas.

Regarding forcing, a cold front across northwest Minnesota will
propagate east to an International Fall to Brainerd line around 00
UTC, arriving across western Lake Superior around 06 UTC. MLCAPE
around 1000-1500 j/kg with steep mid level lapse rates and around
30-35 kts of deep layer shear largely orthogonal to the cold front
supports the conditional severe threat for scattered
thunderstorms possibly severe this evening. Again this is
dependent on moisture return from the south. The 12 UTC CAM suite
shows a large spread of solutions from very little organized
convection, to the more relatively intense HRRR and FV3-SAR. Large
hail to around half dollar size and damaging wind gusts to 60 mph
with remain the primary threats with high based discrete storms
along the cold front, with convection eventually growing upscale
as the warm front continues to propagate north, intersecting with
the cold front.

Looking ahead to Tuesday night through at least Friday, a very
slow moving and closed system will impact the Upper Midwest with a
very broad precipitation shield. This is favored to bring very
much needed widespread rainfall to the region, possibly 1 to 2
inches by Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1239 AM CDT Tue Apr 6 2021

Showers and thunderstorms continue to move across the region early
this morning associated with a cold front draped over Minnesota.
Some strong storms are possible with primarily hazards being strong
wind and hail up to penny size in diameter. Conditions will remain
VFR for most areas but brief periods of MVFR are possible. A period
of gusty northerly winds will follow the front as it moves to the
east through the morning. Skies are expected to clear through the
early morning hours from west to east with VFR conditions.

&&

.MARINE...
Issued at 1015 PM CDT Mon Apr 5 2021

Winds have diminished some from what they were earlier today.
However, showers and thunderstorms will continue to move across
western Lake Superior for the next several hours and locally
higher winds and waves will occur near them. Gusts to 40 knots
will be possible with the strongest storms and hail to nickel size
will also be possible. These storms will occur ahead of a cold
front which will move across the lake tonight switching the wind
to northerly for a time. There may also be brief gusts to 25 knots
with frontal passage.

Tuesday will be dry with winds veering to east to northeast but
remaining at or below 15 knots. An area of low pressure will bring
widespread rain into the area later Tuesday night into Wednesday.
East to northeast winds will increase and be form 15 to around 20
knots with higher gusts by Wednesday morning and they will
strengthen further Wednesday into Wednesday night. Some gales will
be possible Wednesday into Wednesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  41  55  39  44 /  40  20  90  80
INL  33  56  35  51 /  10   0  10  60
BRD  41  61  42  51 /  30  20  90  80
HYR  47  60  44  60 /  50  50  90  70
ASX  43  53  39  50 /  50  20  90  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...PA
AVIATION...Levens/Huyck
MARINE...Melde
Hazardous weather outlook, Apr 5, 10:23 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1023 PM CDT Mon Apr 5 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-070330-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1023 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms will continue from near Mille Lacs Lake
northeast into the Arrowhead and over all of northern Wisconsin
late this evening but will diminish from west to east after
midnight. A few storms could be strong to severe with large hail
to around half dollar size, damaging wind gusts to 60 mph and
dangerous lightning. The best chance for severe weather will be
from east central Minnesota into northern Wisconsin. Storms over
far eastern Minnesota into northern Wisconsin will continue into
the early morning hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms across northeast
Minnesota and northwest Wisconsin Tuesday night and Wednesday.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed tonight.

LSZ121-140>148-150-070330-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1023 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are possible across the western Lake
Superior nearshore waters tonight. A few storms could have small
hail and wind gusts to 40 kts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northeast gales may be possible Wednesday and Wednesday night

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Apr 6, 12:18 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1218 AM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             2 S AMNICON FALLS S.P.  46.57N 91.89W
04/06/2021  E0.25 INCH       DOUGLAS            WI   PUBLIC

&&

KL
Local storm report, Apr 6, 12:19 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1219 AM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             1 ENE DULUTH            46.78N 92.11W
04/06/2021  E0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            THREE-EIGHTHS INCH HAIL.

&&

KLH
Local storm report, Apr 6, 12:54 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1254 AM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             3 NNE DULUTH            46.82N 92.10W
04/06/2021  E0.88 INCH       ST. LOUIS          MN   PUBLIC

1233 AM     HAIL             3 NNE DULUTH            46.82N 92.10W
04/06/2021  E0.88 INCH       ST. LOUIS          MN   PUBLIC

            SOCIAL MEDIA WITH PICTURE.

&&
Local storm report, Apr 6, 12:59 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1259 AM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             2 NNW DULUTH            46.81N 92.14W
04/06/2021  M0.50 INCH       ST. LOUIS          MN   TRAINED SPOTTER

1255 AM     HAIL             3 WSW LESTER PARK       46.83N 92.08W
04/06/2021  E0.50 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&
Special weather statement, Apr 6, 2:25 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
225 AM CDT Tue Apr 6 2021

MNZ037-060745-
Carlton/South St. Louis-
225 AM CDT Tue Apr 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS AND
NORTHEASTERN CARLTON COUNTIES...

At 224 AM CDT, a strong thunderstorm was near Brookston, or 11 miles
north of Cloquet, moving east at 25 mph.

Pea size hail and occasional cloud to ground lightning can be
expected with this storm.

This storm will be near...
  Saginaw and Fond Du Lac Reservation around 235 AM CDT.
  Hermantown and Pike Lake Near Duluth around 245 AM CDT.

Other locations impacted by this storm include Culver, Grand Lake,
Twig, Munger, Burnett, Fish Lake, Alborn and Mahnomen.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4680 9268 4698 9265 4699 9225 4673 9230
TIME...MOT...LOC 0724Z 277DEG 23KT 4689 9254

Levens/Huyck
Special weather statement, Apr 6, 2:51 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
251 AM CDT Tue Apr 6 2021

MNZ037-060815-
Carlton/South St. Louis-
251 AM CDT Tue Apr 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS
COUNTY...

At 250 AM CDT, a strong thunderstorm was over Pike Lake Near Duluth,
or 9 miles northwest of Duluth, moving east at 30 mph.

Wind gusts up to 35 mph, pea size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Hermantown and Proctor around 300 AM CDT.
  Duluth, Superior and City of Rice Lake around 315 AM CDT.

Other locations impacted by this storm include Grand Lake, Cody, Wild
Rice Lake, Twig, Munger, Congdon Park, Spirit Valley, Central
Hillside, Chester Park and Kenwood.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4675 9210 4674 9212 4673 9213 4677 9244
      4691 9242 4694 9203 4672 9206
TIME...MOT...LOC 0750Z 278DEG 25KT 4685 9230

Levens/Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:16 PM CDTSpecial Weather StatementDLHPine14 min
Apr 5, 10:29 PM CDTSpecial Weather StatementDLHPine16 min
Apr 5, 10:45 PM CDTSpecial Weather StatementDLHPine15 min
Apr 5, 11:00 PM CDTSpecial Weather StatementDLHPine15 min
Apr 5, 11:14 PM CDTSpecial Weather StatementDLHPine16 min
Apr 5, 11:30 PM CDTSpecial Weather StatementDLHCarlton15 min
Apr 5, 11:33 PM CDTSpecial Weather StatementDLHCarlton12 min
Apr 5, 11:44 PM CDTSpecial Weather StatementDLHCarlton16 min
Apr 5, 11:46 PM CDTSpecial Weather StatementDLHCarlton14 min
Apr 5, 11:53 PM CDTSpecial Weather StatementDLHAitkin22 min
Apr 5, 11:59 PM CDTSpecial Marine WarningDLH31 min
Apr 6, 12:17 AM CDTSpecial Marine WarningDLH28 min
Apr 6, 2:25 AM CDTSpecial Weather StatementDLHCarlton20 min
Apr 6, 8:47 AM CDTSmall Craft AdvisoryDLH3 hr
Apr 6, 1:50 PM CDTGale WarningDLH47 hr
Apr 5, 7:12 PM CDTSpecial Weather StatementDLHAshland18 min
Apr 5, 7:15 PM CDTSpecial Weather StatementDLHSawyer15 min
Apr 5, 7:29 PM CDTSpecial Weather StatementDLHAshland16 min
Apr 5, 7:44 PM CDTSpecial Weather StatementDLHAshland16 min
Apr 5, 7:59 PM CDTSpecial Weather StatementDLHIron16 min
Apr 5, 8:02 PM CDTSpecial Weather StatementDLHDouglas13 min
Apr 5, 8:16 PM CDTSpecial Weather StatementDLHDouglas14 min
Apr 5, 9:18 PM CDTSpecial Weather StatementDLHIron12 min
Apr 5, 9:42 PM CDTSpecial Weather StatementDLHSawyer18 min
Apr 5, 9:54 PM CDTSpecial Weather StatementDLHWashburn21 min
Apr 5, 10:06 PM CDTSpecial Weather StatementDLHSawyer9 min
Apr 5, 10:17 PM CDTSpecial Weather StatementDLHSawyer13 min
Apr 5, 11:13 PM CDTSpecial Weather StatementDLHDouglas17 min
Apr 5, 11:35 PM CDTSpecial Weather StatementDLHDouglas10 min
Apr 5, 11:47 PM CDTSpecial Weather StatementDLHDouglas13 min
Apr 6, 12:02 AM CDTSpecial Weather StatementDLHDouglas13 min
Apr 6, 3:18 AM CDTSpecial Weather StatementDLHDouglas27 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.